Preventing Hydrocodone Overdose

Preventing Hydrocodone Overdose

If you are taking hydrocodone as a prescription and are worried about overdosing, the easiest way to prevent an overdose is to know your dosage. Look at the dosing instructions on the prescription bottle, or ask your doctor how much hydrocodone is safe for you. If you have taken narcotics before, have liver or kidney disease, or are taking another medication containing acetaminophen you should tell your doctor, as this may affect your dosage.

Hydrocodone Tolerance

Consistent hydrocodone use will cause the body to become accustomed to the drug’s chemicals and lead to tolerance which is the beginning stage of addiction. Signs you may be experiencing tolerance include withdrawal symptoms and a return of the pain hydrocodone was originally prescribed to manage. The first instinct most people have when their medication stops working is to take more. Increasing dosage can be dangerous, as you will continue to need higher and higher doses to get the desired effect. Talk with your doctor if you are experiencing withdrawal symptoms or if your pain has returned. Your doctor may want to change your medication or have you stop taking hydrocodone.

Emotional Factors Related to Hydrocodone Overdose

Some reasons for overdosing are much deeper and harder to prevent than accidental misuse of hydrocodone. If you or someone you love is suffering from an emotional or psychological problem such as trauma or depression, there is a greater risk for overdose. In the search for an escape some people may let their emotional state get in the way of their judgment and accidentally overdose. Other hydrocodone overdoses may be intentional. For this reason it is imperative to seek treatment for an emotional or psychological addiction to hydrocodone. In rehab certified counselors and therapists can help you deal with emotional stresses and relapse triggers in a healthy way.

When Is an Intervention Necessary to Prevent a Hydrocodone Relapse?

The following are all signs of a serious hydrocodone addiction:

  • Isolation
  • Defensiveness
  • “Doctor shopping”
  • Lying or stealing to obtain more hydrocodone
  • Drastic changes in social circles, mood or behavior

If you see the signs of a hydrocodone addiction but your using loved one does not, an intervention may be necessary. You may want to enlist the help of an interventionist. Before you confront the hydrocodone user, decide what you will say, who will be present, and when and where the intervention will take place. Make sure your loved one is sober and that your words are full of positivity and genuine concern.

Dealing with a Hydrocodone Overdose

A hydrocodone overdose is dangerous and can be fatal. If you or someone you know experiences the following overdose symptoms, immediately call 911:

  • Cold, clammy or bluish skin/lips
  • Extreme sleepiness
  • Loss of consciousness
  • Heavy sweating
  • Limp muscles
  • Nausea or vomiting
  • Slowed, shallow or stopped breathing
  • Widened pupils
  • Seizures

Let Us Help You Prevent Hydrocodone Overdose

If you are concerned that you or someone you love may be struggling with hydrocodone addiction, get help before it is too late. Feel free to call our toll-free helpline for information on how to stay safe and get clean. When you call, ask how your insurance may be able to cover the costs of rehab. We are here to talk 24 hours a day, so there is no wrong time or wrong reason to call.